Alert archive / Arizona / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 33, NWS Phoenix, AZ

July 23, 2017Gila County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Jul 23, 2017, 4:23 PM MST for Gila County, Arizona. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2017, 4:23 PM MST (23:23 UTC)
Expired
Jul 23, 2017, 4:45 PM MST
In force
22 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Gila County, AZ

The radar

The Phoenix radar (KIWA), 95 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 11.4 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2017-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 723 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2017-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
723 J/kg
Mixed-layer CIN
-153 J/kg
Mixed-layer LCL
1511 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

639 
WUUS55 KPSR 232323
SVRPSR
AZC007-240000-
/O.NEW.KPSR.SV.W.0033.170723T2323Z-170724T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Phoenix AZ
423 PM MST SUN JUL 23 2017

The National Weather Service in Phoenix has issued a

* Severe Thunderstorm Warning for...
  Gila County in east central Arizona...

* Until 500 PM MST

* At 422 PM MST, a severe thunderstorm was located over Cutter, or 8
  miles southeast of Globe, and is nearly stationary.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Cutter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3341 11065 3337 11056 3325 11061 3332 11076
TIME...MOT...LOC 2322Z 036DEG 3KT 3334 11065 

HAIL...1.00IN
WIND...60MPH
 
$$

18
2 follow-up statements
943 
WWUS55 KPSR 232334
SVSPSR

Severe Weather Statement
National Weather Service Phoenix AZ
434 PM MST SUN JUL 23 2017

AZC007-240000-
/O.CON.KPSR.SV.W.0033.000000T0000Z-170724T0000Z/
Gila AZ-
434 PM MST SUN JUL 23 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MST
FOR GILA COUNTY...

At 433 PM MST, a severe thunderstorm was located over Cutter, or 7
miles east of Globe, and is nearly stationary.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Cutter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3341 11065 3337 11057 3327 11066 3332 11076
TIME...MOT...LOC 2333Z 061DEG 2KT 3336 11066 

HAIL...1.00IN
WIND...60MPH
 
$$

18
133 
WWUS55 KPSR 232345
SVSPSR

Severe Weather Statement
National Weather Service Phoenix AZ
445 PM MST SUN JUL 23 2017

AZC007-232355-
/O.CAN.KPSR.SV.W.0033.000000T0000Z-170724T0000Z/
Gila AZ-
445 PM MST SUN JUL 23 2017

...THE SEVERE THUNDERSTORM WARNING FOR GILA COUNTY IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.

LAT...LON 3341 11065 3337 11057 3327 11066 3332 11076
TIME...MOT...LOC 2338Z 036DEG 3KT 3335 11067 

$$

18

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 1:17 PM MST, 3 hours 6 minutes earlier.

Area forecast discussion, Jul 23, 1:17 PM MST, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
117 PM MST Sun Jul 23 2017

.SYNOPSIS...
Thunderstorm activity will continue today with activity expanding
into southeast California by Monday morning. Frequent cloud cover
and a moist atmosphere will lead to cooler temperatures through
Monday. This will be followed by drier southwesterly flow aloft
leading to warmer temperatures along with fewer storms across the
region Tuesday through Thursday. More active monsoon conditions
return by next weekend.

&&

.DISCUSSION...

As of this moment, some of the strong storms with the heavy rain
have already occurred near Flagstaff and in southeast Arizona.
Currently, there are a few storms being monitored over Gila
County. Coverage of storms is expected to increase through the
afternoon.

Surface analysis this morning indicated great low level moisture
with dew points in the upper 60s and into the low 70s throughout
the area. The visible satellite showed a pretty thick cloud deck
over south-central Arizona left over from yesterday's activity,
but early clearing is serving well to allow atmospheric
instability to increase. The 12Z Phoenix sounding revealed a
whopping 2 inches of precipitable water which leads to concerns
for heavy rainfall in the afternoon.

The 250 millibar level streamlines depict the upper high situated
over west-central Arizona while several circulations and
perturbations can be seen circulating the upper high in the
GOES-16 experimental water vapor imagery. A little ways to our
south, an inverted trough is protruding into southern Arizona,
which will be a key feature for our weather over the next day or
so. As the trough progresses westward, the low level winds will
become more south to southeasterly which will enhance storm
development over the higher terrain north and east of Phoenix with
a more upslope wind. Model consensus shows storms percolating off
the higher terrain towards Phoenix and other desert locations.
Western Arizona and southeast California locations will see a
better chance for showers very late tonight through early Monday
morning.

Given the excessive moisture, the forecast offices covering Arizona
have coordinated a Flash Flood Watch. For our area, the place of
greatest concern is Gila County, the lower mountains northeast of
Phoenix, and portions of Pinal County where storms are likely to
initiate. The WPC's mesoscale precipitation discussion #0543
covers the eastern portion of our CWA where storm coverage is
greatest, and notes hourly rain rates up to 2 inches or greater
are possible. While the flash flood watch may not cover the entire
CWA, that does not the flood threat is isolated. Monsoon storms
can cause deadly flooding anytime.

Monday's weather will depend greatly on what happens today. The
location of the inverted trough and cloud coverage will play large
roles into what happens tomorrow, but the unpredictability of the
monsoon leaves me cautious to really say whether tomorrow will be
a down day or not.

Tuesday through Sunday:

We start to see a break in monsoon activity Tuesday through
Thursday as dry southwesterly flow starts to situate itself,
pushing moisture north and east. This will keep thunderstorm
chances confined to the higher terrain north and east of Phoenix
each afternoon. 500 mb high begins to situate itself near the four
corners Thursday evening, transporting moisture back into our
region. This will result in a gradual increase in POPs Thursday
night into Sunday.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
Very moist airmass in place across the Southwest, with
pockets/areas of upper level energy expected to act upon that
moisture. Scattered showers and thunderstorms already underway
over the higher terrain north-east-southeast of Phoenix at midday.
Storm steering flow will drift/track storms from east to west
today with a slight shift to southeast to northwest movement later
into the evening and overnight hours. Complex set-up RE storms
making it into the Phoenix area, but feel outflow driven wind
shifts look possible from an easterly (could range NE through SE)
heading 01-03z window with gusts 20-30kts. The usual debris clouds
and weather radar returns along that boundary could develop, but
confidence is lower in anything other VCSH for KPHX but do have
VCTS in for KSDL and KIWA. Eastern periphery of the Phx Metro
stands the better chances for development into the evening.

Large weather disturbance will track into the area from the south
overnight, working on the still moist airmass. Model forecasts run
the gamut of thick clouds and light showers to larger band of
heavier rainfall across the Phoenix area and lower deserts by
Monday AM sunrise. For now, continued VCSH overnight for the
terminals but an hour or two of TSRA can't be ruled out early
Monday. Accompanying lower CIGs with the abundant areal moisture
may encroach 5-8kft for a few hour window.

Southeast California/Southwest Arizona including KIPL and KBLH:
Line of weak showers will continue to track westward, clipping
KBLH and track across Imperial County. More organized and stronger
storm development will fall eastward across Arizona during the
day. South and southeasterly winds to persist today, with
increasing mid and high clouds. Flow aloft will turn more
southerly and the deep Monsoon moisture over the area will
interact with a weather disturbance moving through the region,
increasing chances for showers and storms to stretch past the CO
River Valley for Monday.

Aviation discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Tuesday through Saturday:
A drying trend starts Tuesday with a significant drop off in
humidities and storm chances through Wednesday and leveling off
Thursday. Max temperatures trend upward as well to near or
slightly above normal readings. At the end of the week, a return
of Monsoon conditions begins with moisture and storm chances
increasing from east to west.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch until midnight MST tonight for AZZ541-545-547-
     549-552-553-555>558-560>563.

CA...None.
&&

Visit us on Facebook, Twitter, and at weather.gov/phoenix

DISCUSSION...Deemer/Hernandez
AVIATION...Nolte
FIRE WEATHER...AJ

In the hours before

Special weather statement, Jul 23, 4:07 PM MST, 16 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
407 PM MST SUN JUL 23 2017

AZZ558-560-563-232330-
Southeast Gila County AZ-San Carlos AZ-
Pinal/Superstition Mountains AZ-
407 PM MST SUN JUL 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 430 PM MST...

At 406 PM MST, Doppler radar was tracking a strong thunderstorm over
Cutter, or 8 miles east of Globe. This storm was nearly stationary.

Winds in excess of 40 mph, heavy rain, and frequent lightning will
be possible with this storm.

Locations impacted include...
Cutter.

LAT...LON 3329 11058 3331 11071 3344 11070 3342 11052
TIME...MOT...LOC 2306Z 188DEG 4KT 3338 11063

18

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 10:36 AM MSTFlash Flood WatchPSRGila, Maricopa, Pinal13 hr
Jul 23, 4:07 PM MSTSpecial Weather StatementPSRGila23 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.